Tags

Type your tag names separated by a space and hit enter

Recurrent hyponatremia associated with citalopram and mirtazapine.
Am J Kidney Dis 2006; 48(4):e61-2AJ

Abstract

Depression is a common problem in elderly patients and frequently is treated with antidepressants. We present the case of a 67-year-old depressed woman who began treatment with citalopram. Two months later, hyponatremia was diagnosed, most likely syndrome of inappropriate antidiuretic hormone secretion. After discontinuation of citalopram therapy, serum sodium concentrations normalized. Later, she began treatment with mirtazapine. Five months after initiating mirtazapine therapy, she developed symptomatic hyponatremia. After mirtazapine therapy was discontinued, serum sodium concentrations normalized. In this case, unlike those previously reported, hyponatremia recurred 5 months after switching from citalopram to mirtazapine, which is believed to be a safe antidepressant. In conclusion, patients older than 60 years should have baseline electrolyte measurements before starting therapy with an antidepressant, and these should be monitored not only in the first weeks of treatment, but throughout the full course.

Authors+Show Affiliations

Department of Nephrology, Fatih University Medical School, Ankara, Turkey. ntbavbek@yahoo.comNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

16997047

Citation

Bavbek, Nuket, et al. "Recurrent Hyponatremia Associated With Citalopram and Mirtazapine." American Journal of Kidney Diseases : the Official Journal of the National Kidney Foundation, vol. 48, no. 4, 2006, pp. e61-2.
Bavbek N, Kargili A, Akcay A, et al. Recurrent hyponatremia associated with citalopram and mirtazapine. Am J Kidney Dis. 2006;48(4):e61-2.
Bavbek, N., Kargili, A., Akcay, A., & Kaya, A. (2006). Recurrent hyponatremia associated with citalopram and mirtazapine. American Journal of Kidney Diseases : the Official Journal of the National Kidney Foundation, 48(4), pp. e61-2.
Bavbek N, et al. Recurrent Hyponatremia Associated With Citalopram and Mirtazapine. Am J Kidney Dis. 2006;48(4):e61-2. PubMed PMID: 16997047.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Recurrent hyponatremia associated with citalopram and mirtazapine. AU - Bavbek,Nuket, AU - Kargili,Ayse, AU - Akcay,Ali, AU - Kaya,Arif, PY - 2006/05/11/received PY - 2006/07/11/accepted PY - 2006/9/26/pubmed PY - 2006/10/13/medline PY - 2006/9/26/entrez SP - e61 EP - 2 JF - American journal of kidney diseases : the official journal of the National Kidney Foundation JO - Am. J. Kidney Dis. VL - 48 IS - 4 N2 - Depression is a common problem in elderly patients and frequently is treated with antidepressants. We present the case of a 67-year-old depressed woman who began treatment with citalopram. Two months later, hyponatremia was diagnosed, most likely syndrome of inappropriate antidiuretic hormone secretion. After discontinuation of citalopram therapy, serum sodium concentrations normalized. Later, she began treatment with mirtazapine. Five months after initiating mirtazapine therapy, she developed symptomatic hyponatremia. After mirtazapine therapy was discontinued, serum sodium concentrations normalized. In this case, unlike those previously reported, hyponatremia recurred 5 months after switching from citalopram to mirtazapine, which is believed to be a safe antidepressant. In conclusion, patients older than 60 years should have baseline electrolyte measurements before starting therapy with an antidepressant, and these should be monitored not only in the first weeks of treatment, but throughout the full course. SN - 1523-6838 UR - https://www.unboundmedicine.com/medline/citation/16997047/Recurrent_hyponatremia_associated_with_citalopram_and_mirtazapine_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0272-6386(06)01169-3 DB - PRIME DP - Unbound Medicine ER -